Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Dr. Vikas only: Dear Doctor, I am so happy to be able to get back in touch with you. You and I seem to be on the same page as far as safety factors and effectiveness of meds for my 7 year old. A few things have happened since we last were in touch. Seraquol did not fit well with her. I have her on Abilify 2mg which completely transformed her. She is still difficult and stubborn but no longer impossible, rageful, violent and out of control. Nice, nice, nice! You were right that as soon as I got her mood under control, she no longer needed the Ritalin. Right on Doc! I took her to the children's hospital in town for a long awaited session with one of their pyschiatists. She said Abilify can do internal damage over the long run with my kid and that the antipsychotic meds are less safe than putting her on something like Lamictal and Lithium. She was definitely diagnosed with a mood disorder. Doctor said her aggression, violating others personal space, insatiability and irritability were because of the mood disorder. She also thought my child was paranoid due to being afraid of monsters in our home at night in the dark at age 7. Also, my kid would freak out before being on Abilify if she thought I looked at her wrong or did not accept the tone of my voice. I do not know if I agree that my kid is paranoid. She does not hear voices or think people are watching her or following her. My kid is doing great in school academically and is very sharp and astute. Well, the doctor today said she should be on Lamictal and Lithium at the same time. She thinks the two meds work well together because they help different receptors in the brain. I asked her why she diagnosed my kid having a mood disorder and the response was due to family history, switching moods, other doctors' previous notes on her and the agitation. These meds scare me but the doctor said that they are not as harmful in the long run as Abilify. She has seen Abilify most likely cause either liver damage or kidney damage. Also, she did say that the Lamictal and Lithium can cause organ damage as well in the long run. Yikes! She also wanted to keep my kid on the Abilify until the Lamital and Lithuim kicked in. What should I do? I do not want to hurt my precious daughter? please share your invaluable thoughts. Below is a recap of what we last spoke about: Dear Dr. Vikas My child has rapid cycling of moods and is defiant to the max. She has no friends and is so irritable and gets agitated easily. She explodes and is anti social and does not listen to any rules and crosses peoples personal spacial boundries and does not read social cues. On the other hand sha is so sharp and bright and alert. Can be very sweet and caring and remorseful. She maintains great eye contact and is very aware and astute. She is in the top of her class academically. This is definately some kind of conduct issue! Would you share your advice on several possible medications for my child? I am concerned about her safety and want to confirm with you before putting my 7 year old on anything that could potentially harm her. We are still struggling with after years of trying Risperdone, Geodon, Paxil, Prozac. Risperdone worked buy could not tolerate side effects. Geodon helped a touch but eyes began to roll back to the head after 8 months. Paxil and Prozac were disasters. Yesterday we all met with Dr. a board-certified doctor of child and adolescent psychiatry. He diagnosed her as having a mood disorder and inattentiveness. (She displayed her defiant behavior and showed true signs of agitation, frustration and restlessness—to the max.) He recommended putting her on 5mg of short acting Ritalin (3x/day) and temporality putting her on 25mg of Seroquel at 4pm to balance out the moods and complement the side effects of Ritalin. I was concerned with what I read about Seroquel and the short term safety of it for a seven year old. Even though she does not have bipolar,it is not approved to treat bipolar depression or for maintenance treatment of bipolar disorder in individuals under the age of 18. My child would be prescribed this for the purpose of a mood disorder. Dr. also plans on taking her off the Seroquel in June (when school is over) due to long term risks and possibly putting her on (maybe) Lithium or Depakote for more long term treatment. He just did not want to aggravate the remainder of her school year with the medication adjustments of those formulas and wants to wait until June to begin. I’d appreciate knowing your opinion on the safety and effectiveness of Seroquel and either Lithium or Depakote in a 7 year old---and for the purpose of a mood disorder? She would remain on the Ritalin. I am concerned with Lithium affects and slowing down her metabolism as well.
Hi, I'm Camille and I am a Moderator for this topic. I sent your requested professional a message to follow up with you here, when they are back online.
If I can help further, please let me know. Thank you for your continued patience.
Please share with me in your opinion what paranoia is and if what my daughter's experience is anything like that.
Also, my kid would freak out before being on Abilify if she thought I looked at her wrong or did not accept the tone of my voice. I do not know if I agree that my kid is paranoid. She does not hear voices or think people are watching her or following her. My kid is doing great in school academically and is very sharp and astute.
She also thought my child was paranoid due to being afraid of monsters in our home at night in the dark at age 7.
She said Abilify can do internal damage over the long run with my kid and that the antipsychotic meds are less safe than putting her on something like Lamictal and Lithium.
I also need your opinion of the long term safety of being on a atypical anti psychotic med such as Abilify.
The doctor we saw has seen Abilify most likely cause either liver damage or kidney damage.
Also, she did say that the Lamictal can cause organ damage as well in the long run. Yikes!
Overall, that doctor thought Abilify is highly dangerous for longterm use. Especially on the organs and producing permanent muscle and tic issues.
My preference is to avoid the Lamictal if possible. My kis is now finctional on Abilify but it is her safety I am concerned about.
Thank you so much!
She also thought my child was paranoid due to being afraid of monsters in our home at night in the dark at age 7." - I agree with you here that simply on the basis of this statement it can't be said that she is paranoid. I guess, you need to discuss with her doctor in detail about this point.
All medicines can produce side effects and these side effects can vary from patients to patients. It depends on the personal experience and the choice of a particular doctor which medicine he or she consider safe in his or her patients.
In my view, Lithium has the maximum serious side effects in comparison to Aripiprazole and Lamotrigine.
I don't know, why her doctor said that Aripiprazole is " highly dangerous for longterm use." It could be because of her personal experience with this medicine.
It is really difficult to predict, how a medicine will affect the patient when used for long duration and this also varies from patients to patients. For mood disorder, treatment is typically continued for a duration or 1-2 years in case of single episode and then the medicines are tapered down and stopped. I don't think that Aripiprazole can cause significant organ damage when used for 1-2 years.
Wow doctor! She maybe possibly only need this for 1-2 years?
So when someone has a mood disorder or a bipolar diagnosis it is not necessarily for life that they need to medicate?
Why is that since the brain is not being fixed only medicated to cope? Unless I am wrong. Please tell me about that.
My kid acts crazy with out the Aripiprazole and totally calm and manageable with it.
Is the Aripiprazole prescribed for mood disorder often? i wonder why it is helping my kid so much!
Mother's instinct tells me my kid is just a kid not with paranoid thoughts.
May I write to you on a separate question to get some help on my own brain issues?
For Bipolar disorder, specially in cases of single episode
What does single episode mean in this case?
.OKMH53016130 My son is very anxious. He gets like